Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 60, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 10, 2017, 2:59 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 2:59 PM MST (21:59 UTC)
- Expired
- Aug 10, 2017, 5:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
672 WGUS55 KTWC 102159 FFWTWC AZC023-110000- /O.NEW.KTWC.FF.W.0060.170810T2159Z-170811T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 259 PM MST THU AUG 10 2017 The National Weather Service in Tucson has issued a * Flash Flood Warning for... South central Santa Cruz County in southeastern Arizona... * Until 500 PM MST * At 259 PM MST, Doppler radar indicated extremely heavy runoff from heavy rain around the Nogales area. Flash flooding is expected t begin shortly. * Some locations that will experience flooding include... Nogales and areas around Nogales Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3142 11104 3141 11084 3133 11083 3133 11103 $$ Meyer
1 follow-up statement
432 WGUS75 KTWC 102255 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 355 PM MST THU AUG 10 2017 AZC023-110000- /O.CON.KTWC.FF.W.0060.000000T0000Z-170811T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz- 355 PM MST THU AUG 10 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY... At 351 PM MST, little rainfall was noted in the Nogales area, however heavy flow in washes and some street flooding continued. Nogales Wash peaked earlier near 6000 cfs / 10.5 feet, with most recent readings at 6.4 feet. Additional storms were developing just south of the border, also moving northward toward the Nogales area. Normally dry washes and low water crossings may be inundated in the following locations... Nogales and Rio Rico. This includes the following streams and drainages...Nogales Wash...Sonoita Creek...Potrero Creek and Santa Cruz River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3142 11104 3141 11084 3133 11083 3133 11103 $$ Meyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:33 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 10, 1:33 PM MST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Aug 10 2017 .SYNOPSIS...Monsoon moisture has returned to the region with daily shower and thunderstorm activity continuing into next week. As a result of the increase in moisture afternoon temperatures will settle back to more average levels through the weekend. && .DISCUSSION...The 18Z sounding was rather respectable with shear and instability which results in a potential for strong, well structured storm development. Approaching MCV will help with forcing this afternoon and evening. Currently the best low level convergence is located across much of the southern most part of the forecast area where storms are beginning to develop and the best upper level divergence is across western Pima county where CA Models are indicating significant development later today. Overall feel the best "action" will occur across Pima, Santa Cruz and western most Cochise county although can't rule out a storm anywhere. As the MCV continues to move north tonight combined with the lingering moisture and left over instability all that should allow for some overnight convection here and there although would not expect it to be strong. For Friday we will likely end up with a more down day as the MCV will be north of the area leaving our area in an unfavorable location for development. That said the low level moisture combined with sunshine should be able to kick off at least some activity Friday afternoon and then mainly over higher terrain. This weekend we are expecting the activity to pick up again with a moisture surge and a weak trough for a focusing mechanism. At this range details are lacking so stay tuned. At least with all the expected activity and moisture high temperatures should be tempered some. Looking further out ahead it appears that SW flow will develop over the region allowing for drying to gradually take hold through the week. && .AVIATION...Valid thru 12/00Z. SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with scattered to numerous TSRA/SHRA persisting thru 11/05Z then ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings and visibilities near stronger TSRA along with strong and gusty outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active this evening with plenty of storms expected, especially western areas. Then Friday is expected to be more of a down monsoon day with fewer storms. Plenty of moisture will be over the area this weekend which should result in plenty of activity this weekend then slowly ramping down through next week. Humidity levels will remain elevated through at least the early part of next week with typical mid summer winds. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:14 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017
AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...
At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:14 PM MST | Special Weather Statement | TWC | 46 min | |
| Aug 10, 2:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 10, 2:40 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 10, 3:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 10, 4:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 10, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 10, 4:47 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.